Took More Methadone And Now I'm Short

In our latest question and answer, the pharmacist discusses what to do if you've taken more methadone than prescribed.

Question

I am on methadone for chronic back pain last week. I was in a lot more pain, so I took extra. Now, I am 8 days short. What can I do?

Asked by Johnny On Oct 20, 2021

Answered by
Medical Content Reviewed By HelloPharmacist Staff

On Oct 20, 2021

Key points

  • Methadone is a potentially dangerous drug. Increasing your dose on your own is unsafe and can potentially lead to overdose and death.
  • You’ll need to speak with your physician about getting an early refill or adjusting your dose.
  • If you physician keeps you on the same dose, you’ll need to have them speak to the pharmacy so that you can fill the prescription early.

Hi Johnny and thank you for your question.

I've had experience working with methadone clinics, and with folks who use it to treat opioid dependence. I've seen how challenging therapy can be.

Methadone is also used for pain management, not just for opioid dependence, and legally, it's treated like other schedule II controlled substances. Taking more than prescribed is going to cause problems.

Taking More Methadone Than Prescribed

In terms of your health, I don’t want to come across as too harsh, but increasing your methadone on your own is a very bad idea. It's is a very effective pain medication, but it can be very dangerous as well.

If you increase the dose on your own, you run the risk of unintentionally overdosing, in two different ways.

First is the one that we are all a bit more familiar with; respiratory depression. Second, methadone can cause acute cardiac toxicity by causing a potentially fatal heart arrhythmia.

In addition to risking your health when you take more methadone than prescribed, you run the risk of ruining your relationship with your doctor and potentially finding yourself not able to get the therapy you need if they terminate you as a patient.

In the future, please speak with your physician before changing your dose as this could have ended badly for you.

Running Out Of Methadone Too Soon

Now, more specifically what should you do since you are going to be short on your medication?

You’re going to have to call your pain management physician and tell them that you took the extra doses of methadone. I would expect them to tell you something similar to what I wrote in the paragraph above. Hopefully, they will be willing to meet with you, and if you are getting inadequate relief from your current therapy they can either increase your dose or try a different medication.

If your physician decides to keep you on methadone, either at a different or the same dose, they will need to write on the new prescription “OK to fill on X  date”. Unless that was written on a new prescription, I can’t imagine any pharmacist filling a methadone prescription 8 days early unless specifically approved by your doctor.

I hope this helps answer your question. Stay safe!

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication related questions!

Recent Questions